Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2001, 3:28 PM MDT for Las Animas County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 3:28 PM MDT (21:28 UTC)
- Expired
- May 17, 2001, 4:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 169 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 172128 SVRPUB COC071-172215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 328 PM MDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 415 PM MDT * AT 328 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM OVER SOUTHEASTERN LAS ANIMAS COUNTY...OR ABOUT 47 MILES SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... SOUTHEASTERN LAS ANIMAS AND EASTERN LAS ANIMAS COUNTIES AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. AT SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM. LAT...LON 3715 10347 3700 10345 3700 10309 3722 10308
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:31 PM MDT, 57 minutes earlier.
Area forecast discussion, May 17, 2:31 PM MDT, 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 231 PM MDT THU MAY 17 2001 ...CONVECTIVE STRENGHT MAIN CONCERN NEXT 2 DAYS...THEN STRONG SHORT WAVE TO FCST TO BRING COLD WX (FREEZING TEMPS SOME LOWER ELEVATIONS/SNOW HIGHER ELEVATIONS??) STARTING LATE SUNDAY... CURRENTLY...SVR BOX IN EFFECT TIL 7 PM FOR SE CO PLAINS. NICE LITTLE ROTATING STORM DOWN IN LAS ANIMAS AS I WRITE. NSE VARIABLES INDICATE SVR THREAT WILL REMAIN WITH US...GENERALLY S OF HIGHWAY 50 THROUGH EARLY THIS EVENING...AS LAPS SFC BASE CAPE >1000 J/KG AND IMPRESSIVE SHORT WAVE HEADING OUR WAY AS PER WAT VAP IMGY. SHORT TERM...THUNDER THREAT WILL CONTINUE UNTIL SHORT WAVE CLEARS AREA. STORMS WILL END W TO E AS THE EVENING PROGRESSES. BELIEVE NEARLY ALL SVR WILL REMAIN S OF 50...EXCEPT MAYBE A FEW INTO KIOWA COUNTY LATER THIS AFTERNOON. A COUPLE MORE SHORT WAVES WILL BRING THREAT OF CONVECTION THE NEXT COUPLE OF AFTERNOON. IT APPEARS AT THIS TIME THAT THE SHORTWAVE WILL COME ACROSS THE AREA EARLY SAT MORNING. THIS MAY LIMIT THE EXTENT OF STRONG CONVECTION OVER THE AREA FRI AFTERNOON. WE ARE CURRRENLTY NOT OUTLOOKED ATTM BY SPC BUT I WOULD NOT BE SURPRISED IF THE W HALF OF THE CO PLAINS IS OUTLOOKED TOMORROW MORNING. WILL MENTION SCTD STORMS TOMORROW IN ZFP BUT WILL NOT MENTION SVR. SCTD STORMS WILL ALSO BE IN MTNS. SATURDAY WILL BE A REPEAT OF FRIDAY...HOWEVER BELIEVE SHORT WAVE WILL NOT BE AS STRONG. WENT SCTD IN ZFP FOR THUNDER. SUNDAY WILL BE NICE...HOWEVER IT WILL NOT LAST. WHEN I FIRST LOADED THE GRIDDED DATA THIS MORNING ON THE COMPUTERS I HAD TO DO A DOUBLE TAKE AS THE JET WINDS PUNCHING INTO THE PAC NW WERE FCST TO BE 150+ KNTS (THIS IS MAY...AINT IT??). W/O SAYING... AVN DIGS THIS POWERFUL SHORT TOWARDS COLORADO. FOR NOW...I WILL BRING THE FRONT INTO THE FA DURING THE EVENG SUNDAY. MUCH COLDER WEATHER FOR MONDAY AND TUESDAY. IT WILL ALSO BECOME WINDY FREEZING TEMP THREAT FOR NOW WOULD BE IN THE HIGHER MOUNTAINS VALLEYS AND THE SAN LUIS VALLEY. IT IS STILL TOO EARLY...BUT WENT WITH TEMPS BELOW FREEZING IN THE EXTENDED (SEE MRF MOS DATA FOR ALS). I AM ALSO GETTING CONCERNED ABOUT ANOTHER LATE WINTER STORM FOR THE HIGHER MOUNTAINS OF COLORADO. IT IS POSSIBLE THAT THE C MNTS (CLIMAX/LXV AREA) COULD GET A SIGNIF SNOW EVENT OUT OF THIS SYSTEM. SYSTEM SHOULD CLEAR THE AREA LATE TUESDAY/WED. .PUB...NONE. HODANISH
In the hours before
Special weather statement, May 17, 11:12 AM MDT, 4 hours 16 minutes before
COZ058>081-172000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1112 AM MDT THU MAY 17 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS GENERALLY SOUTH OF HIGHWAY 50... EARLIER TODAY...A COLD FRONT MOVED ACROSS THE EASTERN PLAINS OF COLORADO. BEHIND THIS FRONT...A COOL MOIST AIRMASS MOVED INTO THE REGION. GENERALLY NORTH OF HIGHWAY 50...THE AIRMASS IS STABLE...AND NO SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED. HOWEVER...SOUTH OF HIGHWAY 50...SOME AFTERNOON SUN WILL ALLOW THE AIRMASS TO BECOME QUITE UNSTABLE. THE COMBINATION OF THIS INSTABILITY AND AN UPPER LEVEL DISTURBANCE MOVING TOWARDS COLORADO WILL ALLOW FOR A FEW OF THE THUNDERSTORMS TO BECOME STRONG...WITH ONE OR TWO POSSIBLY BECOMING SEVERE. THE PRIMARY THREAT WITH THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH. OVER THE REMAINDER OF THE REGION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE...BUT SHOULD NOT BECOME SEVERE. HOWEVER...THESE STORMS WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER. HODANISH
Local storm report, May 17, 1:02 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
102 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 PM 3SW TRINIDAD CO 1.00 INCH HAIL
05/17/01 LAS ANIMAS REPORTED BY CO-OP
OBSERVERSLocal storm report, May 17, 1:32 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
130 PM 2NE TRINIDAD CO HEAVY RAIN
05/17/01 LAS ANIMAS 1.05 INCH OF RAIN IN PAST
HOURThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:03 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 42 min |
| May 17, 12:38 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 52 min |
| May 17, 1:53 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 97 min |
| May 17, 4:04 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 86 min |
| May 17, 4:16 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 89 min |
| May 17, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 97 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.